Texas, 2020

Tornado and Damaging Winds in Texas, July 14, 2020

July 14, 2020 · NWS AMA · 7 events in 2 counties and zones

None. Record warm temperatures, a weak frontal boundary in the area and an upper level disturbance moving around the north side of a area of high pressure to the southwest led to the development of a storm complex which moved east across the northern Texas Panhandle during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

None. Record warm temperatures, a weak frontal boundary in the area and an upper level disturbance moving around the north side of a area of high pressure to the southwest led to the development of a storm complex which moved east across the northern Texas Panhandle during the evening. A weak tornado developed briefly near Gruver in the north-central Panhandle along the leading edge of a strengthening line of thunderstorms. The broken line of thunderstorms continued moving east through through the north-central and northeast Panhandle during the evening, with some storms producing strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 14, 5:06 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 14, 5:06 PM CST, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
606 PM CDT Tue Jul 14 2020

.AVIATION...
Thunderstorms are expected to affect all of the TAF sites this
evening. Some of the storms may get severe with large hail and
damaging winds possible. Low clouds in the MVFR range will be
possible at DHT and GUY Wednesday morning and then these should
dissipate by early afternoon. Otherwise, skies are expected to
remain VFR. Winds will be from the north overnight and then they
will veer to the northeast Wednesday morning.

&&

.PREV DISCUSSION... /Issued 301 PM CDT Tue Jul 14 2020/

SHORT TERM...This afternoon through tomorrow

Synopsis: Severe storms are expected across northern parts of the
area this evening, mainly north of a Dumas to Borger to Miami line.
This line represents the rough expected demarcation of very juicy
air to the north of a cold front and much drier air to the south.

Mesoscale: Sfc analysis at 3 PM shows low to mid 70s dewpts seeping
into northern parts of the area behind a cold front.  This moisture
is combining with sfc temps in the 90s to produce moderate to large
(though capped) values of MLCAPE near or in excess of 4000 J/kg in
SW KS. Meanwhile, a shrtwv aloft crossing the nrn part of the CONUS
is just clipping the southern Plains enough to push the center of
our upr ridge south toward LBB.  Easterly low lvl upslope flow is
promoting typical summertime convective initiation near the Raton
Mesa early this afternoon. However, unlike typical NW flow days
where storms move east and run out of gas, this time as they move
east they should find plenty of fuel in the form of the
aforementioned MLCAPE. Vertical wind profiles are a bit odd due
to the northerly sfc winds. The question is how effectively do they
veer (or possibly back?) to WSW by the mid levels. Do think with
the increased mid level flow, there will be some storm
organization and combined with the superb instability, eventually
expect a cluster or some sort of line to emerge from NE NM
convection and move east. There is the potential for some at least
transient supercell features (b/c it's the Panhandles), but the
main severe maker will likely be a forward propagating MCS with
potentially very strong winds. The storms will likely just be
getting their acts together as they enter the AMA CWA and reach
peak intensity as they cross the northern Panhandles.

Threats: Winds in excess of 70 MPH would be the main concern though
large hail and even a tornado are possible in any supercell
structures that can maintain for a bit.

Timing: Expect the main cluster of storms to move into the NW parts
of the combined Panhandles around or after 5 PM and leave NE
sections around 10 PM.

Rest of the Area: A strong storm cannot be ruled this
afternoon/evening in the southern TX Panhandle, but gusty winds and
the possibility of lightning induced fires appear to be the main
threats.

Tomorrow: Storms will again move in from the west, but the
environment over the Panhandles won't be as juicy as this
afternoon, meaning the better severe threat will likely remain
confined to near the TX/NM state line. Tomorrow will be a much
cooler day, closer to seasonal norms with some folks maybe not
getting out of the 80s.

Simpson

LONG TERM...Wednesday Night through Tuesday
By Wednesday evening, additional showers and thunderstorms are
expected to be continuing across the area through around midnight,
before doing their thing and dying out after midnight. After
Wednesday afternoon's 'cooler' temperatures, Thursday is the only
high temperature forecast which has some uncertainty to it, as
highs could be as low as 93, or as high as 103 according to the
short term models and their ensembles. While hoping for, and
acknowledging that the forecast may be on the high side, have
opted to for the upper 90s and near 100 on Thursday for most of
the area. Given the numerical guidance, there will not be any
additional cold air advection into the region, leaving only high
clouds to keep the temperatures down on Thursday. With this in
mind, have kept things on the higher side, between 98 and 101
areawide for Thursday afternoon.

Temperatures once again reach triple digits over the weekend,
before slightly "cooling" off again a few degrees early next week.
Best chances for rain/scattered thunderstorms remains tomorrow and
tomorrow night, although there will be scattered thunderstorm
potential throughout the extended, mainly from diurnally driven
thunderstorms forming in the mountains before moving east and
southeast.

Fox

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Hansford...Hartley...Hutchinson...Moore...
     Ochiltree...Oldham...Potter...Randall...Roberts.

     Excessive Heat Warning until 8 PM CDT this evening for the
     following zones: Palo Duro Canyon.

OK...None.

&&

15/24
Hazardous weather outlook, Jul 14, 2:26 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
326 PM CDT Tue Jul 14 2020

OKZ001>003-TXZ001>020-317-152030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
326 PM CDT Tue Jul 14 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.Day One...Tonight.

Dangerous heat will continue this evening through sunset,
especially in the Palo Duro Canyon. Thunderstorms are possible
across the Panhandles this evening. Severe storms are possible
with damaging wind gusts the main threat across the southern
Panhandles. Both damaging wind and large hail will be possible in
the northern combined Panhandles.

.Days Two through Seven...Wednesday through Monday.

Isolated to scattered thunderstorms will be possible across much
of the area on Wednesday mainly in the late afternoon and evening
hours. Some storms may become strong to severe. Damaging winds
and isolated large hail will be possible.

Thursday night and each night there after through Sunday night,
there will be a slight chance for thunderstorms mainly in the far
northwest combined Panhandles. Some storms may become strong to
severe with strong winds being the primary threat. Isolated to scattered thunderstorms will be possible during the
late afternoon and early evening Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 14, 4:09 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
509 PM CDT Tue Jul 14 2020

OKZ001-TXZ001-142245-
Cimarron OK-Dallam TX-
509 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CIMARRON AND DALLAM
COUNTIES UNTIL 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Felt, or 25 miles east of Clayton, moving east at 35
mph.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with this storm.

Locations impacted include...
Texline, Felt and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10304 3650 10300 3664 10300 3674 10217
      3612 10216 3632 10304
TIME...MOT...LOC 2208Z 269DEG 30KT 3639 10273

Ferguson
Special weather statement, Jul 14, 5:26 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
626 PM CDT Tue Jul 14 2020

TXZ001-006-150000-
Hartley TX-Dallam TX-
626 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DALLAM AND
NORTHEASTERN HARTLEY COUNTIES UNTIL 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Dalhart, moving northeast at 25 mph.

Dime size hail and wind gusts of up to 55 mph will be possible with
this storm.

Locations impacted include...
Dalhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3590 10270 3603 10280 3630 10246 3598 10225
TIME...MOT...LOC 2326Z 246DEG 20KT 3600 10261

Ferguson
Special weather statement, Jul 14, 6:09 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
709 PM CDT Tue Jul 14 2020

TXZ001>003-006>008-150045-
Hartley TX-Hutchinson TX-Sherman TX-Dallam TX-Hansford TX-Moore TX-
709 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUTCHINSON...SOUTHWESTERN
HANSFORD...SOUTHERN SHERMAN...SOUTHEASTERN DALLAM...MOORE AND EASTERN
HARTLEY COUNTIES UNTIL 745 PM CDT...

At 709 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Conlen to Dumas to 9 miles
east of Channing. Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dumas, Cactus, Fritch, Sunray, Stinnett, Sanford, Four Way, Masterson
and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Blowing dust is possible with these storms. Do not drive into areas
where blowing dust restricts visibility.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3617 10249 3630 10164 3582 10140 3562 10150
      3563 10227 3582 10228
TIME...MOT...LOC 0009Z 275DEG 36KT 3614 10222 3584 10197 3565 10217

Ferguson
Special weather statement, Jul 14, 6:33 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
733 PM CDT Tue Jul 14 2020

OKZ002-150115-
Texas OK-
733 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS COUNTY UNTIL 815 PM
CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Eva, or 22 miles west of Guymon, moving east at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Guymon, Goodwell, Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3657 10199 3682 10201 3693 10143 3653 10141
TIME...MOT...LOC 0033Z 271DEG 23KT 3668 10188

Ferguson
Special weather statement, Jul 14, 6:54 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
754 PM CDT Tue Jul 14 2020

OKZ002-TXZ002-003-007-008-150145-
Texas OK-Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
754 PM CDT Tue Jul 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS...NORTHERN HUTCHINSON...
HANSFORD...EASTERN SHERMAN AND NORTHEASTERN MOORE COUNTIES UNTIL 845
PM CDT...

At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Eva to 7 miles southeast
of Texhoma to 6 miles east of Sunray. Movement was east at 35 mph.

Dime size hail and wind gusts of up to 55 mph will be possible with
these storms.

Locations impacted include...
Guymon, Spearman, Sunray, Hooker, Goodwell, Gruver, Optima, Hardesty,
Morse, Hough and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Blowing dust is possible with these storms. Do not drive into areas
where blowing dust restricts visibility.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3655 10108 3601 10109 3590 10187 3640 10194
      3670 10203 3676 10203 3700 10116 3700 10112
TIME...MOT...LOC 0053Z 265DEG 31KT 3670 10179 3641 10171 3601 10171

Ferguson

The radar

The Amarillo radar (KAMA), 120 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Hansford

When
July 14, 7:02 PM CST to 7:06 PM CST
Where
Hansford County, 7.42 mi WNW of Gruver to 6.09 mi WNW of Gruver
Rating
EFU
Path length
1.34 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.298, -101.529

The tornado touched down in open country around 7 miles west-northwest of Gruver, and while it appeared weak, it encountered no damage indicators for a rating. The tornado was on the ground for around 4 minutes before dissipating. Confirmation of the touch down was based on photographic evidence from a storm chaser and also a local rancher in the area.

Thunderstorm Wind, Hansford

When
July 14, 7:09 PM CST
Where
Hansford County, 0.89 mi SE of Morse
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
36.060, -101.470

In Morse, thunderstorm winds caused damage to grain bins and fences. Two large trees were downed.

Thunderstorm Wind, Hansford

When
July 14, 7:18 PM CST
Where
Hansford County, 0.89 mi SW of Gruver
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.260, -101.410

On the west side of Gruver, a power pole was half knocked over at 5th and Front Streets. A street tank was displaced 50 feet. A steel fence was displaced 120 feet. The time of occurrence has been estimated from radar data.

Thunderstorm Wind, Hansford

When
July 14, 7:38 PM CST to 7:44 PM CST
Where
Hansford County, 11.11 mi N of Spearman
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -101.180

The West Texas Mesonet station 1mile northwest of Palo Duro Reservoir measured gusts in the 59 to 63 MPH range during this time period. The highest gust of 63 MPH occurred at 19:41.

Thunderstorm Wind, Ochiltree

When
July 14, 8:11 PM CST
Where
Ochiltree County, 1.81 mi WNW of Perryton
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.410, -100.830

At 2 miles northwest of Perryton, the roof of a hay barn was partially blown off.

Thunderstorm Wind, Ochiltree

When
July 14, 8:25 PM CST
Where
Ochiltree County, 6.81 mi SSE of Perryton Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.310, -100.700

At 8 miles southeast of Perryton, the roofs of several hog buildings were partially blown off at County Road 24, 3 miles north of FM Road 2711.

Thunderstorm Wind, Ochiltree

When
July 14, 8:27 PM CST
Where
Ochiltree County, 4.7 mi NNE of Twichell
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.490, -100.680

At 10 miles northeast of Perryton, the net covering was lifted from game pens.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894931, 894936, 894941, 894952, 895054, 895055, 895056.